Texas, 2014

Hail and Damaging Wind in Texas, October 12, 2014

October 12, 2014 · NWS HGX · 2 events in 2 counties and zones

As a warm front pushed northward across the area, an afternoon thunderstorm developed, became severe and produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

As a warm front pushed northward across the area, an afternoon thunderstorm developed, became severe and produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Oct 12, 10:19 AM CST, 4 hours 29 minutes earlier.

Area forecast discussion, Oct 12, 10:19 AM CST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1119 AM CDT SUN OCT 12 2014

.UPDATE...
MORNING FORECAST UPDATE...

&&

.DISCUSSION...
AREA RADAR SHOW A FEW SHOWERS/STORMS FROM COLUMBUS NORTHWARD TO
BRENHAM/COLLEGE STATION LATE THIS MORNING. STORMS MAY BE ELEVATED
OVER WEAK FRONTAL BOUNDARY THAT STALLED AT THE COAST OVERNIGHT.
STORMS MOVING WITHIN 850MB MOISTURE AXIS FROM SW TO NE. OVERALL
STORMS ARE JUST DUMPING 0.5-1 INCH AN HR AS THEY MOVE ABOUT 30
MPH. ADJUSTED THE RAIN CHANCES TODAY FOR 30 POPS WHERE MOISTURE
AXIS EXISTS AND 20 POPS BACK TOWARDS THE COAST. ALSO GIVEN CLOUD
COVER AND TEMPS STILL IN THE 60S...WONDER IF COLLEGE STATION WILL
REACH 80F. LOW 80S LOOKS REASONABLE WITH BREAKS IN THE CLOUDS AND
THAT WILL BE THE CHALLENGING PART OF THE TEMP FORECAST. TEMPS NEAR
80F WHERE SKIES HAVE CLEARED SOME NEAR THE COAST BUT CLOUDS INLAND
ARE KEEPING TEMPS DOWN. DO EXPECT CLOUD COVER TO THINK DURING THE
DAY. OTHERWISE THE REST OF THE FORECAST LOOK ON TRACK. MAIN UPDATE
FOR THE AFTERNOON WILL BE TO GET BETTER TIMING OF EXPECTED SQUALL
LINE AND SEVERE WEATHER POSSIBILITIES.

39

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      80  72  78  53  78 /  30  30  80   0   0
HOUSTON (IAH)              83  74  83  57  79 /  30  20  80  10   0
GALVESTON (GLS)            82  77  85  64  76 /  20  20  80  10   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION FROM 7 PM CDT THIS EVENING
     THROUGH MONDAY MORNING FOR THE FOLLOWING ZONES: MATAGORDA
     BAY.

     SMALL CRAFT SHOULD EXERCISE CAUTION FROM LATE TONIGHT THROUGH
     MONDAY MORNING FOR THE FOLLOWING ZONES: GALVESTON BAY.

     SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 10 AM CDT MONDAY
     FOR THE FOLLOWING ZONES: WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
     FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS
     FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH
     ISLAND TO FREEPORT OUT 20 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION FROM 7 PM CDT THIS EVENING
     THROUGH THIS EVENING FOR THE FOLLOWING ZONES: WATERS FROM
     FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...
     WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20
     NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...
     WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

&&

DISCUSSION...39
Hazardous weather outlook, Oct 12, 2:24 PM CST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
324 PM CDT SUN OCT 12 2014

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-132030-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
324 PM CDT SUN OCT 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING. SOME STORMS COULD PRODUCE BRIEF HEAVY RAIN WITH FREQUENT
LIGHTNING. THE ACTIVITY SHOULD COME TO AN END LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE WEATHER ON MONDAY. A STRONG COLD
FRONT WILL SWEEP THROUGH SOUTHEAST TEXAS DURING THE DAYTIME HOURS
ON MONDAY. A SQUALL LINE OF THUNDERSTORMS SHOULD DEVELOP ALONG AND
AHEAD OF THE FRONT AS IT PUSHES INTO THE AREA. WHILE THIS STORM
SYSTEM'S PRIMARY SEVERE WEATHER THREAT AREA WILL BE OFF TO OUR
NORTH AND NORTHEAST...STRONG TO SEVERE STORMS CAPABLE OF PRODUCING
DAMAGING STRAIGHT LINE WINDS...HAIL...AND PERHAPS A BRIEF WEAK
TORNADO COULD DEVELOP ACROSS SOUTHEAST TEXAS WITH THE MAIN THREAT
AREA NORTH OF THE INTERSTATE 10 CORRIDOR...GENERALLY NORTH OF A
LINE FROM COLUMBUS TO HOUSTON TO WINNIE. THE LINE OF STORMS WILL
ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL...BUT THERE
SHOULD ONLY BE A SMALL FLOOD THREAT DUE TO THE RAPID EASTWARD
MOVEMENT OF THIS SYSTEM. THE SQUALL LINE SHOULD REACH THE COLLEGE
STATION TO CROCKETT AREA AROUND 8AM TO 12PM...HOUSTON AREA 11AM TO
3PM AND THE COAST 1PM TO 5PM. IT IS POSSIBLE THE LINE OF STORMS
COULD MOVE THROUGH FASTER THAN EXPECTED.

THE COLD FRONT AND ALL ASSOCIATED CONVECTION SHOULD BE OFF THE
COAST SOME TIME IN THE MID TO LATE AFTERNOON HOURS...AND THEN
THROUGH ALL OF OUR COASTAL WATERS BY MID EVENING.

FOR THE COASTAL WATERS...ADVISORY LEVEL WINDS ARE ANTICIPATED TO
DEVELOP TONIGHT AND PERSIST ON INTO MONDAY AHEAD OF THE STRONG
COLD FRONT. ADVISORIES WILL LIKELY BE NEEDED AFTER THE FRONT MOVES
THROUGH THE AREA ON MONDAY NIGHT AND TUESDAY. OCCASIONAL GALE
FORCE WIND GUSTS WILL BE POSSIBLE TOO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE ON MONDAY.

The radar

The Houston radar (KHGX), 97 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Liberty

When
October 12, 2:48 PM CST
Where
Liberty County, 1.38 mi ESE of Cleveland
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
30.340, -95.080

Half dollar sized hail was observed in Cleveland.

Thunderstorm Wind, Polk

When
October 12, 3:35 PM CST
Where
Polk County, 4.44 mi NNW of Alabama/Coushatta Res
Measured
59 kt (68 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.775, -94.738

Trees were downed near FM 2500 and Puckett Loop.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, October 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539477, 539480.